Here is a case from a close friend that went through an unexpected depression only to discover later that it was induced by withdrawal from pain meds.
Add Michael's blog to your roster for daily posts and enjoy his entry from today.
Final Update on My Depression (I Hope): "
It has been some time since I had an episode of depression. I cannot be sure, but I am fairly certain I know what caused it.
Neither my circumstances nor the pressures of my life have changed but I feel really good. I can be motivated, encouraged, and I am enjoying the things I normally enjoy. Yes, I did almost cry today when I listened to an old country classic with my wife, “Don’t Take the Girl” by Tim McGraw, but that is only to be expected! No more sadness over bizarre things like the aging of Matthew Mcconaughey, the memories of watching Justice League with my son Will, or my days at seminary. I think it is over.
When I wrote before, I said that I was not sure what triggered the depression. I only assumed that it was many things that had built up in my life that I failed to deal with properly. While those thing were factors during the depression, I do not believe that they caused it. So what did?
I mentioned about six months ago that I had been having trouble with my tail-bone. I have a fractured vertebra in my lower back from many years ago. Over the years it has given me lots of trouble. This time, according to the doctor, the trouble was “referred pain” into my tail-bone. I could not hardly sit down for a long time. After going to many doctors, the only solution they had was to get on pain meds until the inflammation went down. I have never been on pain meds before. I don’t even like to take aspirin (tough guy syndrome). But the pain was too bad this time. So I started taking Hydrocodone (Vicodin), which, as I understand it, is a powerful narcotic. It took the edge off and allowed me to function. It also put me in a pretty good mood.
I was taking about 30 per week under the supervision of my doctor. I knew that it was addictive, but I read up enough on it that I felt comfortable with my dosage and plans to get off. I was on it for about three months before the doctor started scaling down. I read up on side effects for coming off it and found that those who were addicted to it were taking much more than I was. Some of them took one hundred a day and did this for over a year! I figured I was safe.
After three and a half months, I decided to just quit cold turkey and skip any further scale downs. It was a week later that I went into the serious depression/panic. I know what you are thinking: “Duh . . . of course that was the cause.” I thought the same thing but dismissed it after I searched across the web looking for side effect of coming off the drug. Only rarely did they mention depression. Most of the time it was severe physical pain. I had none of that so I looked for other reasons. Plus, I watch House and know what he went through!
As you know, after about seven weeks, the depression symptoms disappeared completely. Since then I have talked with a few people who described the exact same thing after coming off the same drug. Because of this, even though I have not had any physical or mental inclination or drive to take the drug again, I have concluded that my depression was because I was addicted to the pain meds. I was going through withdrawals.
I think that there is a sufficiency in the probability that this was the cause due to the available evidence. Alternative theories are possibilities, but not probabilities! (Okay, inside stuff going on there.)
To be truthful, I am glad it was the drugs. I feel as if I don’t have to be timid and avoid emotionally distressing situations or thoughts. I had gotten to the point that I was scared to do certain things I needed to do fearing it would cause another collapse.
While in many ways it is “back to business” in my life, in other ways it will never be. I have said it before and I will say it again: that was the worst thing I have ever been through. I am glad it is over and I hope that I am right about the cause. Either way, my heart is with those who are there right now. Also, be careful with those pain meds. Count the cost for the small amount of relief (and euphoria) they provide. Right now, I will take tailbone pain a thousand times over rather than experience one day of the crash the drugs facilitate!